Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 193, NWS Pueblo, CO

September 3, 2009Crowley County, Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 3, 2009, 2:09 PM MDT for Crowley County, Kiowa County, Colorado. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2009, 2:09 PM MDT (20:09 UTC)
Expired
Sep 3, 2009, 3:00 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Crowley County, CO, Kiowa County, CO

The radar

The Pueblo radar (KPUX), 115 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 2:20 PM MDTHAIL 0.8816 Ssw Wild Horse, CO
Sep 3, 2:47 PM MDTHAIL 0.752 Sse Eads, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-334 J/kg
Mixed-layer LCL
2355 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 032009
SVRPUB
COC025-061-032100-
/O.NEW.KPUB.SV.W.0193.090903T2009Z-090903T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
209 PM MDT THU SEP 3 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  NORTHERN KIOWA COUNTY IN SOUTHEAST COLORADO...

* UNTIL 300 PM MDT...

* AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTH OF EADS TO 21
  MILES WEST OF HASWELL...OR ALONG A LINE EXTENDING FROM 45 MILES
  SOUTHWEST OF BURLINGTON TO 39 MILES NORTH OF LA JUNTA...AND WAS
  MOVING TOWARD THE SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TOWNER.
  SHERIDAN LAKE.
  HASWELL.
  EADS.
  CHIVINGTON.
  BRANDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3842 10205 3835 10351 3851 10364 3852 10319
      3860 10318 3862 10312 3862 10214
TIME...MOT...LOC 2009Z 293DEG 9KT 3875 10271 3855 10352

$$

STARK
1 follow-up statement
000 
WWUS55 KPUB 032031
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MDT THU SEP 3 2009

COC025-061-032100-
/O.CON.KPUB.SV.W.0193.000000T0000Z-090903T2100Z/
CROWLEY CO-KIOWA CO-
231 PM MDT THU SEP 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTHERN KIOWA AND NORTHEASTERN CROWLEY COUNTIES...

AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE CENTERED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF EADS TO 
19 MILES WEST OF HASWELL...OR ALONG A LINE EXTENDING FROM 40 MILES 
NORTH OF LAMAR TO 34 MILES NORTH OF LA JUNTA...AND WAS MOVING TOWARD 
THE SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.
  EADS.
  CHIVINGTON.
  BRANDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

&&

LAT...LON 3841 10230 3835 10351 3851 10361 3852 10319
      3860 10318 3862 10312 3862 10248
TIME...MOT...LOC 2030Z 324DEG 10KT 3864 10274 3846 10351

$$
STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:09 PM MDT, 0 minutes earlier.

Area forecast discussion, Sep 3, 2:09 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
209 PM MDT THU SEP 3 2009

.SHORT TERM...

(TONIGHT AND TOMORROW)

CURRENTLY...WEAK FRONT MOVING ACROSS THE E PLAINS FROM N TO S. THIS
BOUNDARY FIRING OFF A FEW STRONG TO SVR TSRA ACROSS THE AREA.

TONIGHT AND TOMORROW...MAIN CONCERN WILL BE THUNDERSTORMS ALONG
BOUNDARY MOVING ACROSS THE REGION LATE THIS AFTERNOON AND EVENING.
BOUNDARY WILL BE ALONG THE US-50 CORRIDOR DURING MAX HEATING (3-4
PM) AND THIS FEATURE SHOULD LIGHT UP GIVEN THE COOL TEMPS AND 1500
CAPE....TEMPS AT -12 AT 500. SHEAR IS MARGINAL BUT WE COULD SEE SOME
LOW END SVR HAIL. LOCALIZED HEAVY RAIN WILL ALSO BE A THREAT.
PRECIP SHOULD DECREASE AS HEATING DIMINISHES.

TOMORROW IT IS EXPECTED TO BE QUITE STABLE ACROSS THE EASTERN
PLAINS. IN ADDITION FLOW ALOFT WILL BE NEARLY FROM THE DUE N. THIS
SHOULD KEEP MOST...IF NOT ALL...PRECIP PINNED UP ACROSS THE S MNTS
AND INTERIOR MTNS. LIKEWISE...I HAVE REMOVED POPS TOMORROW FROM THE
FAR E PLAINS AND KEPT VERY LOW END POPS ALONG THE ADJ PLAINS. MAX
TEMPS TOMORROW SHOULD RUN ABOUT 2 TO 4F COOLER THAN TODAY.

.LONG TERM...

(SAT-THU)

MAIN CONCERN WILL BE BROAD TROUGH MOVING TO THE N OF THE REGION MID
WEEK. COMPARED TO SIMULATIONS OF THE LAST FEW DAYS...LATEST EC MODEL
HAS COME MORE INLINE WITH GFS IN THAT THIS FEATURE WILL MOVE
GENERALLY TO THE N OF THE AREA. I STILL EXPECT A FRONT TO GO
THROUGH...BUT IT WILL BE MORE OF THE BACK DOOR VARIETY THAN A
PACIFIC FRONT TYPE VARIETY. THIS BOUNDARY WILL PROBABLY DRY OUT THE
MTNS SOMEWHAT BUT I DO NOT EXPECT IT TO COMPLETELY WIPE OUT THE
MOISTURE AT THIS TIME. THIS SAME FEATURE WILL LIKELY ENHANCE THE
PRECIP CHANCES FOR THE PLAINS WED.

IN THE MEANTIME...MOISTURE FROM THE REMNANTS OF TC JIMENA WILL
LIKELY BE MINIMAL AT BEST. AS I WRITE...QUITE A BIT OF THIS MSTR IS
SHIFTING EAST OVER THE N SXNS OF OLD MEX AND S TX. THE REMNANT LOW
OF THE TC IS FCST TO MOVE INTO THE COOL PACIFIC...AND WAT VAP IMGY
SHOWS THIS TC WILL BE MOVING INTO A VERY DRY ATMOS OVER THE PACIFIC.

ALTHOUGH WE WILL LIKELY NOT SEE MUCH MSTR FROM THIS SYSTEM...WE WILL
STILL SEE MSRT REMAINING OVER THE MTNS THROUGH AT LEAST MIDWEEK.

WITH THINGS LOOKING LESS WET AND LESS CLOUDY...I HAVE BUMPED UP MAX
TEMPS A FEW DEGREES THIS WEEKEND INTO EARLY NEXT WEEK. /HODANISH

&&

.AVIATION...

OVERALL EXPECT VFR CONDITIONS NEXT 24H AT THE TAF SITES. MAIN
CONCERN WILL BE AFTERNOON AND EARLY EVENING CONVECTION AT ALL 3
SITES. IF CONVECTION DOES OCCUR...I EXPECT IT TO BE TRANSIENT IN
NATURE AND MVFR CONDITIONS WILL LIKELY BE RELATIVELY BRIEF.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/34
Hazardous weather outlook, Sep 3, 6:48 AM MDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
648 AM MDT THU SEP 3 2009

COZ058>089-093>099-041300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
648 AM MDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE ONCE AGAIN FORECAST TO DEVELOP OVER THE WESTERN
MOUNTAINS BY LATE MORNING AND SPREAD EASTWARD INTO THE I-25 CORRIDOR
BY MID AFTERNOON.  HEAVY RAINFALL WILL BE THE MAIN CONCERN WITH SLOW
CELL MOVEMENT AND ALREADY SATURATED GROUND CONDITIONS.  RAIN FALL
RATES OVER AN INCH AN HOUR WILL BE LIKELY WITH THE STRONGEST
STORMS.  LOCATIONS IN PUEBLO COUNTY THAT HAVE SEEN HEAVY RAINFALL
OVER THE PAST FEW DAYS WILL BE ESPECIALLY SUSCEPTIBLE TO LOCALIZED
FLOODING.  BESIDES HEAVY RAINFALL...HAIL TO ONE HALF INCH IN
DIAMETER AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

THUNDERSTORM ACTIVITY IS FORECAST TO SHIFT SOUTH AND EAST OVERNIGHT
WITH THE STRONGEST STORMS CONFINED TO SOUTH OF U.S. HIGHWAY 50 AND
EAST OF INTERSTATE 25.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER THE REGION FROM FRIDAY INTO NEXT
WEDNESDAY. THE PRIMARY METEOROLOGICAL THREATS WILL BE WIND GUSTS
TO 45 MPH AT TIMES...LOCALLY HEAVY RAINFALL AND HAZARDOUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
POSSIBLE AFTER 2 PM ALONG THE INTERSTATE 25 CORRIDOR INTO
SOUTHEASTERN COLORADO OVERNIGHT.

In the hours before

Special weather statement, Sep 3, 2:00 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU SEP 3 2009

COZ089-095-096-032030-
CROWLEY COUNTY-EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY-
200 PM MDT THU SEP 3 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN CROWLEY COUNTY IN SOUTHEAST COLORADO
  KIOWA COUNTY IN SOUTHEAST COLORADO

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS 12 MILES NORTH OF HASWELL...OR 48
MILES NORTHWEST OF LAMAR...MOVING TOWARD THE SOUTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TOWNER.
  SWEETWATER RESERVOIR.
  SHERIDAN LAKE.
  HASWELL.
  EADS.
  CHIVINGTON.
  BRANDON.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

STARK

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:03 PM MDTAreal Flood AdvisoryPUBPueblo117 min
Sep 2, 6:40 PM MDTAreal Flood AdvisoryPUBPueblo110 min
Sep 3, 4:40 AM MDTSevere Thunderstorm WarningPUBBaca43 min
Sep 3, 2:58 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero, Prowers62 min
Sep 3, 3:30 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero60 min
Sep 3, 3:35 PM MDTTornado WarningPUBCrowley, Otero20 min
Sep 3, 4:31 PM MDTSevere Thunderstorm WarningPUBBaca37 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.